MAUDE Adverse Event Report: CORDIS CORPORATION SABER 2MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 2MM10CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48002010X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported, the balloon of 2mm x 10cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter showed a gradual fall on its pressure value under the perspective of digital subtraction angiography (dsa).Initially, the balloon had reached the working pressure of eight atmospheres (atm).The doctor performs repeated attempts to fill but still ineffective.Therefore, the saber pta was replaced with a non-cordis balloon and applied the same pressure value, the doctor had successfully dilated the lesions.There was no reported patient injury.The procedure was interventional.The intended vessel was the "lower limb artery".The target lesion was located in the posterior tibial artery.The lesion was calcified.There was no vessel tortuosity.The percentage of stenosis was 99%.The device was used for a chronic total occlusion (cto) (total occlusion >3 months).The patient has a right sub-knee arteriosclerosis occlusion.There was no difficulty removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.Contrast with a 1:1 saline ratio was used.A non-cordis inflation device was used.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty crossing the lesion and the catheter was never in an acute bend.The doctor performed an ipsilateral femoral artery puncture and inserted the unknown guide catheter to the lesion.During angiography, they had found the anterior tibial artery had diffuse occlusion and the posterior tibial artery had a distal total occlusion.The non-cordis guide wire was used to open the occlusive lesions.Neither the balloon nor the shaft burst.The balloon was deflated at -1.The balloon catheter did not kink while being used and was removed easily intact.Post-operatively, they had used a suture to the puncture point to stop the bleeding and the patient was returned to the ward.Other procedural details were requested but unknown.The product was returned for analysis.One non-sterile saber 2mm x 10cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Blood residues were observed inside the balloon.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of the unit and pressure applied.A leakage of water was observed on the balloon¿s middle area.Per sem analysis on the balloon leakage results revealed that the balloon burst was caused by a rupture on the balloon surface.The inner surface presented bulged/peeled off material adjacent to the balloon rupture.The outer surface presented evidence of bulged/peeled off material and scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed bulged/peeled off material and scratch marks on the balloon outer surface most probably led to the ruptured condition found on the received device.It appears the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 17704961 revealed no anomalies or non-conformance's during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon inflation difficulty - partial or slow¿ was confirmed as the balloon could not be inflated due to a leakage observed on the middle area of the balloon during functional analysis.A secondary failure of ¿balloon burst¿ was confirmed during analysis.The exact cause could not be determined.Sem analysis revealed a rupture on the middle area of the balloon.It is likely vessel characteristics of calcification with 99% stenosis and a chronically occluded vessel contributed to the reported event.The outer surface presented evidence of bulged/peeled off material and scratch marks adjacent to the balloon rupture.It is probable that damage to balloon material occurred on the attempt to cross the lesion or during the attempt to inflate.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium.If resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Event or Problem Description
As reported, the balloon of 2mm x 10cm 150 saber percutaneous transluminal angioplasty (pta) balloon catheter showed a gradual fall on its pressure value under the perspective of digital subtraction angiography (dsa).Initially, the balloon had reached the working pressure of 8 atmospheres (atm).The doctor performs repeated attempts to fill but still ineffective.Therefore, the saber pta was replaced with a non-cordis balloon and applied the same pressure value, the doctor had successfully dilated the lesions.There was no reported patient injury.The procedure was interventional.The intended vessel was the "lower limb artery".The target lesion was located in the posterior tibial artery.The lesion was calcified.There was no vessel tortuosity.The percentage of stenosis was 99%.The device was used for a chronic total occlusion (cto) (total occlusion >3 months).The patient has a right sub-knee arteriosclerosis occlusions.There was no difficulty removing the protective balloon cover.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.Contrast with a 1:1 saline ratio was used.A non cordis inflation device was used.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty crossing the lesion and the catheter was never in an acute bend.The doctor performs ipsilateral femoral artery puncture and inserted the unknown guide catheter to the lesion.During angiography, they had found the anterior tibial artery has diffuse occlusion and the posterior tibial artery had a distal total occlusion.The non-cordis guide wire was used to open the occlusive lesions.Neither the balloon or the shaft burst.The balloon was deflated at -1.The balloon catheter did not kink while being used and was removed easily intact.Post-operatively, they had used a suture to the puncture point to stop the bleeding and the patient was returned to the ward.Other procedural details were requested but unknown.The device will be returned for evaluation.

Brand Name
SABER 2MM10CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10337357
Report Number9616099-2020-03813
Device Sequence Number19627766
Product Code LIT
UDI-Device Identifier20705032069059
UDI-Public20705032069059
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Model Number48002010X
Device Catalogue Number48002010X
Device Lot Number17704961
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/13/2020
Initial Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BD UV BALLOON; BOSTON SCIENTIFIC INDEFLATOR; IODIXANOL CONTRAST; UNKNOWN GUIDE CATHETER; V18 GUIDEWIRE
Patient Age80 YR
Patient Weight72